Montana, 2024

High Wind in Montana, December 25 to 27, 2024

December 25 to 27, 2024 · NWS TFX · 2 events in 2 counties and zones

Strong cross barrier flow combined with a tightening pressure gradient allowed for a period of gusty winds along the Rocky Mountain Front Dec 26 into Dec 27. Only one sensor, a few miles east of the Rockies, ended up reaching high wind criteria.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong cross barrier flow combined with a tightening pressure gradient allowed for a period of gusty winds along the Rocky Mountain Front Dec 26 into Dec 27. Only one sensor, a few miles east of the Rockies, ended up reaching high wind criteria. Additionally, the pressure gradient resulted in sustained high winds at Norris Hill at the northern end of the Madison River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 25, 9:52 PM MST, 8 minutes earlier. Its key messages:

  • Periods of mostly snow will move through Southwest Montana Thursday through Saturday, mostly impacting the higher terrain south of I90.
  • Winds will become strong and gusty at times along the Rocky Mountain Front, the high plains, and over the Madison Valley Thursday through early Friday and again on Saturday.
  • A more widespread snowfall is expected Sunday into Monday, particularly for mountain areas.
Area forecast discussion, Dec 25, 9:52 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
952 PM MST Wed Dec 25 2024

Aviation Section Updated.

.KEY MESSAGES...

 - Periods of mostly snow will move through Southwest Montana
Thursday through Saturday, mostly impacting the higher terrain south
of I90.

 - Winds will become strong and gusty at times along the Rocky
Mountain Front, the high plains, and over the Madison Valley
Thursday through early Friday and again on Saturday.

 - A more widespread snowfall is expected Sunday into Monday,
particularly for mountain areas.

&&

.UPDATE...
/Issued 826 PM MST Wed Dec 25 2024/

The next wave of active weather will begin to arrive late tonight
across the region. Initially westerly winds aloft will become
more southwesterly as the system approaches. Combine this with an
increasing pressure gradient across southwest Montana, and strong
winds become a concern, mostly in north south oriented valleys
like the Madison River Valley. The duration of stronger winds
appears to be narrow, lasting for a few hours mid-morning
Thursday, and be confined to more wind prone areas like Norris
Hill. With this in mind, we will continue to hold off on a High
Wind Warning. That said, sustained winds between 25 and 35 mph
will become common late tonight in the Madison River Valley, with
gusts up to 55 mph or so before winds gradually diminish Thursday
afternoon.

Mainly light, but at times moderate snow will develop over Southwest
Montana terrain Thursday morning. Consideration was given toward a
Winter Weather Advisory for the Chief Joseph Pass area for Thursday,
but the limited areal extent of impacts swayed me to hold off at
this time. The Winter Weather Advisory for Raynolds and Targhee
passes and vicinity remains in effect with no changes made at
this time.

Another period of potentially strong winds will be around along the
Rocky Mountain Front. A High Wind Watch remains in effect for this
area from Thursday afternoon into Friday morning.

No significant changes were made to the forecast this evening. -AM

&&

.DISCUSSION...
/Issued 826 PM MST Wed Dec 25 2024/

 - Meteorological Overview:

The progressive weather pattern will continue to send a parade of
Pacific troughs into the Northern Rockies through early next week.
There will be a short period of transient ridging before the next
trough approaches the Continental Divide early Thursday and brings
more mostly mountain snow to Southwest Montana. Central and northern
areas look to remain on the drier side, though there will be some
light mountain snow along the immediate eastern slopes of the Rocky
Mountain Front and over the central ranges. There may also be a few
sprinkles or even some mixed precipitation for lower elevations
east of a Great Falls to Havre line.

In addition to the snow, a tightening pressure gradient combined
with a 50 kt + H700 westerly jet will bring breezy to windy
conditions along the Rocky Mountain Front, portions of the plains,
and the north-south oriented valleys of Southwest Montana Thursday
afternoon through early Friday. Forecast soundings highlight
prospective mountain wave activity and stronger winds transferring
to the surface along the Rocky Mountain Front, adjacent high plains
and even on the lee side of the central island ranges along highway
87/200. The tight surface pressure gradient will also bring stronger
southerly winds to the Madison Valley late tonight and on Thursday.

Another system brings another round of mountain snow on Friday,
again mostly impacting Southwest Montana. This will be followed by
another period of strong westerly flow moving across the region on
Saturday for more breezy to windy conditions over the same areas
mentioned above for Thursday night's winds. Surface pressure
gradients don't look as strong, but the stronger core of 50kt H700
flow may be better timed during peak mixing for more opportunity to
mix stronger gusts to the surface. Other than the ongoing wind and
mountain snow potential, temperatures will run around 10 to 15
degrees above average through Sunday, thanks to milder Pacific air
aloft.

A potentially more impactful system moves in for the second half of
the weekend into early next week. Colder air aloft and better
frontogenesis look to bring an opportunity for more widespread
snowfall later Sunday into Monday. Weakening westerly surface winds
will encourage colder slide southward, resulting in temperatures
trending closer to average and even below average for locations
along the Hi-Line. - RCG

 - Forecast Confidence & Scenarios:

The periods of snow expected Thursday through Saturday will come in
two waves and look roughly similar to the one observed last night.
though there will be snow a little farther north for these upcoming
events. The higher end 24 hour snowfall probabilities (70% +) for 2
inches of snow or greater for each event look to be concentrated
over the higher terrain along the Continental Divide and the
mountains south of I90. The Centennial Mountains adjacent to the
ID/WY borders do have over a 60% chance for 4 inches of snow or
more, but this drops off to around 30% heading north of West
Yellowstone. A longer term winter weather advisory was sent out for
the Gallatin/Madison ranges to cover the impacts for the mountain
passes along the Idaho/Wyoming borders.

The winds with the Thursday through Saturday systems will challenge
high wind criteria along the Rocky Mountain Front, portions of the
plains, and even in the Madison Valley. The southerly winds over the
Madison Valley increase as early as late tonight into early
Thursday, with probabilities for sustained 40 mph/gusts 58 mph both
approach the 60 to 70% for the Norris Hill area. No high wind
products were issued due to a shorter time window for stronger winds
and continued lower end exceedence probabilities.

Later on Thursday, the focus for strong and gusty winds shift to the
Rocky Mountain Front and the plains. The strongest winds aloft and
the tightest surface pressure gradients look to occur later in the
afternoon and during the nighttime hours, so there will be a
dependence on mountain wave activity to reach 58/75 mph gusts.
Regardless, deterministic guidance continues to trend upward and a
high wind watch was issued for the Rocky Mountain Front and the high
plains zones despite the probabilities not quite up to product
issuance level.

Roughly similar wind probabilities and meteorological conditions are
expected for Saturday, though there are some trade offs. The surface
pressure gradient looks weaker compared to the Thursday event and
the winds aloft look a little weaker as well. However, better
phasing of the stronger winds aloft with diurnal mixing increase the
likelihood of stronger gusts mixing to the surface. all in all,
expect a breezy to windy day on Saturday.

Things get a little more interesting later Sunday into Monday as
colder air begins to move in and opportunities for more widespread
snowfall arrive. Current probabilistic guidance supports a general 2
to 5 inch snowfall for most mountain areas, with the exception of
the Madison/Gallatin ranges where totals in the 3 to 9 inch range
look more common. Lower elevation probabilistic guidance is not as
impressive, generally supporting a during to around an inch or two.
With that being said, the individual number of ensemble members are
beginning to support higher amounts. As mentioned in the sections
above, temperatures will slowly trend downward early next,
particularly for northern areas. - RCG

&&

.AVIATION...
26/06Z TAF Period

VFR conditions will prevail at all terminals except for the KEKS
terminal during this TAF period. However, between 26/13Z and 26/23Z
at the KBZN, KHLN, and KLWT terminals there is a 20 - 40% chance for
snow, rain, and/or a rain/snow mix. This precipitation is unlikely
to reduce visibility or ceilings below MVFR levels. At the KEKS
terminal there is a 30 - 50% chance for snow between 26/12Z and
26/14Z and between 26/19Z and the end of the TAF period. Snow will
reduce visibility to MVFR levels at the KEKS terminal between 26/14Z
and 26/19Z. Across all terminals during this TAF period it will be
breezy with the strongest winds at the KEKS, KGTF, and KCTB
terminals. There will be instances of mountain wave turbulence and
low-level wind shear during this TAF period. During the beginning
and middle of this TAF period there will be mountain obscuration in
Southwestern Montana. -IG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  27  48  31  45 /   0  10   0  10
CTB  25  43  27  42 /   0  10   0  10
HLN  25  45  27  41 /   0  40  10  40
BZN  22  42  22  39 /   0  40  10  40
WYS  15  28  15  29 /  20 100  90  80
DLN  21  39  20  37 /  10  60  10  30
HVR  22  44  27  43 /   0  10   0   0
LWT  24  43  26  43 /   0  30   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Thursday afternoon through Friday morning
for East Glacier Park Region-Eastern Glacier, Western Toole, and
Central Pondera-Northern High Plains-Southern High Plains-
Southern Rocky Mountain Front.

Winter Weather Advisory from 5 AM Thursday to 11 PM MST Friday
for Gallatin and Madison County Mountains and Centennial
Mountains.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Dec 25, 8:33 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
833 PM MST Wed Dec 25 2024

MTZ301-302-260700-
East Glacier Park Region-Northern High Plains-
Including the cities of East Glacier Park, Kiowa, Babb,
Saint Mary, Marias Pass, Logan Pass, Browning, Heart Butte,
and Dupuyer
833 PM MST Wed Dec 25 2024

...Gusty Winds This Evening...

Gusty winds will continue along the immediate eastern slopes of
the Rockies through the evening. Sustained winds on the order of
35 to 45 mph, with gusts between 55 and 70 mph will persist
through midnight before slowly diminishing later tonight. Those
operating high profile vehicles should be prepared for
difficult driving conditions if traveling near the Rocky Mountain
Front this evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Madison River Valley

When
December 25, 10:00 PM MST to December 26, 3:30 AM MST
Where
Madison River Valley forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
45.301, -111.920 (the zone’s center; the record gives no point)

Mesonet sensor MTNOR Norris Hill (MT DOT) measured two separate stints of high sustained winds (Averaged over at least an hour) of 40 mph.

High Wind, Northern High Plains

When
December 27, 12:30 AM MST to 1:30 AM MST
Where
Northern High Plains forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
48.467, -112.610 (the zone’s center; the record gives no point)

Montana Mesonet sensor Dog Gun Lake E (acedoggu) measured sustained winds, averaged over an hour, of 50 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224665, 1221607.